Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 18, 1998, 11:17 PM CST for Pottawatomie County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 1998, 11:17 PM CST (05:17 UTC)
- Expired
- Mar 19, 1998, 12:00 AM CST
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Pottawatomie County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455 WUUS1 KOKC 190519 RRA SVROKC OKC125-190600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1117 PM CST WED MAR 18 1998 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT CST FOR THE FOLLOWING LOCATION... IN CENTRAL OKLAHOMA ...POTTAWATOMIE COUNTY AT 1116 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SHAWNEE MOVING EAST-NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY. DA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:30 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 18, 9:30 PM CST, 1 hour 47 minutes before
FPUS3 KOKC 190338
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CST WED MAR 18 1998
500 MB TEMP AT ABQ HAS DROPPED TO -32C AND HARPER COUNTY REPORTS
RAIN HAS ALREADY CHANGED TO SNOW. NCEP HEAVY SNOW GUIDANCE AGREES
WELL WITH CURRENT FORECAST SO WILL NOT CHANGE WWA ATTM. STORMS ARE
MOVING RAPIDLY WHICH SHOULD EASE FLOOD/FLASH FLOOD CONCERNS
SOMEWHAT. HOWEVER...WITH GROUND COMPLETELY SATURATED AND RIVER
STILL IN FLOOD OVER PORTIONS OF FA...WILL LEAVE FLASH FLOOD WATCH.
..10..
.OKC...
OK...FLASH FLOOD WATCH TONIGHT ZONES 16>48..50>52.
WINTER STORM WARNING TONIGHT AND THURSDAY MORNING ZONES 4>6..
9>11..14..15.
WINTER STORM WATCH THURSDAY ZONES 7..8..12..13
TX...FLASH FLOOD WATCH TONIGHT ZONES 83>90.In the hours before
Local storm report, Mar 18, 8:50 PM CST, 2 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM WED MAR 18 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM LAKE KICKAPOO TX 0.88 INCH HAIL.
03/18/98 ARCHER
0845 PM 4 SW ARCHER CITY TX 1.00 INCH HAIL.
03/18/98 ARCHER
LINDLEYLocal storm report, Mar 18, 9:53 PM CST, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
950 PM WED MAR 18 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 5 S WAURIKA OK 0.75 INCH HAIL.
03/18/98 JEFFERSON
LINDLEYSpecial weather statement, Mar 18, 10:08 PM CST, 1 hour 9 minutes before
OKZ004>030-033>038-044-TXZ083>088-191015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1008 PM CST WED MAR 18 1998 A WINTER STORM WARNING REMAINS IN EFFECT TONIGHT AND THURSDAY MORNING FOR NORTHWEST OKLAHOMA - INCLUDING HARPER... ELLIS... ROGER MILLS... WOODS... WOODWARD... DEWEY... MAJOR... AND ALFALFA COUNTIES. A WINTER STORM WATCH REMAINS IN EFFECT THURSDAY FOR NORTH CENTRAL OKLAHOMA - INCLUDING GARFIELD... GRANT... KAY... AND NOBLE COUNTIES. A POWERFUL LATE WINTER STORM OVER NEW MEXICO WILL MOVE EAST ACROSS OKLAHOMA LATE TONIGHT AND THURSDAY. RAIN WILL CHANGE TO SNOW OVERNIGHT IN NORTHWEST OKLAHOMA... AND IN FACT ALREADY HAD DONE SO AS OF 10 PM IN PARTS OF HARPER ELLIS AND WOODWARD COUNTIES. AS THE STORM CENTER APPROACHES... COLDER AIR WILL RESULT IN A CHANGEOVER TO SNOW ACROSS A LARGER PART OF WESTERN NORTHERN AND CENTRAL OKLAHOMA AND POSSIBLY WESTERN NORTH TEXAS ON THURSDAY BEFORE PRECIPITATION ENDS. NEW INFORMATION WEDNESDAY EVENING SUGGESTS THAT THIS STORM SYSTEM COULD BE EVEN STRONGER THAN EARLIER EXPECTED. HEAVIEST SNOW IS EXPECTED TO FALL NORTH OF THE TRACK OF THE STORM CENTER. NORTHWEST OKLAHOMA... INCLUDING THE WOODWARD ALVA CHEYENNE AND FAIRVIEW AREAS... WILL LIKELY RECEIVE ACCUMULATIONS IN EXCESS OF 4 INCHES BEFORE ENDING BY MIDDAY THURSDAY. ACCUMULATIONS OVER 4 INCHES ALSO WILL BE POSSIBLE IN NORTH CENTRAL OKLAHOMA ON THURSDAY... INCLUDING THE ENID AND PONCA CITY AREAS... WHERE RAIN IS EXPECTED TO CHANGE OVER TO SNOW THURSDAY MORNING AND TAPER OFF LATE IN THE DAY. FARTHER SOUTH AND EAST... ACCUMULATIONS OF SEVERAL INCHES WILL BE POSSIBLE AS FAR SOUTH AS THE ALTUS LAWTON AND OKLAHOMA CITY AREAS ON THURSDAY. WINTER WEATHER ADVISORIES MAY BE NEEDED ON THURSDAY FOR THESE AREAS. IN ADDITION TO THE SNOW... STRONG NORTH WINDS OF 20 TO 30 MPH ARE LIKELY TO DEVELOP ON THURSDAY RESULTING IN SOME BLOWING AND DRIFTING SNOW ESPECIALLY ACROSS NORTHERN OKLAHOMA. IF YOU ARE IN OR PLAN TO TRAVEL THROUGH NORTHERN WESTERN OR CENTRAL OKLAHOMA OR WESTERN NORTH TEXAS TONIGHT OR THURSDAY... BE PREPARED FOR THE POSSIBLITY OF SIGNIFICANT WINTER WEATHER. STAY TUNED FOR LATER STATEMENTS AND ADVISORIES AS THIS WINTER WEATHER SITUATION CONTINUES TO UNFOLD. MLB
Local storm report, Mar 18, 10:14 PM CST, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1010 PM WED MAR 18 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 2 W NINNEKAH OK WIND DAMAGE.
03/18/98 GRADY TREES AND POWER LINES
DOWN AT INTERSECTION OF
HIGHWAYS 277 AND 81.
REPORTED BY GRAY CO.
S.O.
LINDLEYLocal storm report, Mar 18, 10:26 PM CST, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1020 PM WED MAR 18 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM BLANCHARD OK NWS EMPLOYEE REPORTED
03/18/98 MCCLAIN 60 MPH THUNDERSTORM
WINDS.
LINDLEYLocal storm report, Mar 18, 11:13 PM CST, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1055 PM WED MAR 18 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 3 S BLANCHARD OK WIND DAMAGE.
03/18/98 MCCLAIN NWS EMPLOYEE REPORTED
70 MPH WINDS WITH DAMAGE
TO TWO BARNS AND ROOF
DAMAGE TO HOME.
1030 PM 2 N DIBBLE OK WIND DAMAGE.
03/18/98 MCCLAIN ***1 INJ.***
MOBILE HOME DESTROYED
BY THUNDERSTORM WINDS.
1103 PM LONE GROVE OK WIND DAMAGE.
03/18/98 MCCLAIN ROOF BLOWN OFF OF
LUMBER YARD.
LINDLEYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:37 PM CST | Severe Thunderstorm Warning | OUN | Jefferson | 53 min |
| Mar 18, 9:58 PM CST | Severe Thunderstorm Warning | OUN | Grady, McClain | 32 min |
| Mar 18, 10:19 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 41 min |
| Mar 18, 10:52 PM CST | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 53 min |
| Mar 18, 11:07 PM CST | Severe Thunderstorm Warning | OUN | Love, Marshall | 53 min |
| Mar 18, 11:07 PM CST | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 53 min |
| Mar 18, 11:29 PM CST | Severe Thunderstorm Warning | OUN | Seminole | 31 min |
| Mar 18, 11:42 PM CST | Severe Thunderstorm Warning | OUN | Bryan | 48 min |
| Mar 18, 11:54 PM CST | Severe Thunderstorm Warning | OUN | Hughes | 51 min |
| Mar 19, 12:12 AM CST | Severe Thunderstorm Warning | OUN | Atoka, Coal | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.